Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Class numbers of quadratic fields determined by solvability of Diophantine equations


Author: R. A. Mollin
Journal: Math. Comp. 48 (1987), 233-242
MSC: Primary 11R11; Secondary 11R29
DOI: https://doi.org/10.1090/S0025-5718-1987-0866112-5
MathSciNet review: 866112
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the literature there has been considerable attention given to the exploration of relationships between certain diophantine equations and class numbers of quadratic fields. In this paper we provide criteria for the insolvability of certain diophantine equations. This result is then used to determine when related real quadratic fields have class number bigger than 1. Moreover, based on criteria which we find for the solvability of a certain class of diophantine equations, we are able to determine when the class number of related imaginary quadratic fields is divisible by a given integer.


References [Enhancements On Off] (What's this?)

  • [1] N. C. Ankeny, S. Chowla & H. Hasse, "On the class number of the maximal real subfield of a cyclotomic field," J. Reine Angew. Math., v. 217, 1965, pp. 217-220. MR 0172861 (30:3078)
  • [2] T. Azuhata, "On the fundamental units and the class numbers of real quadratic fields," Nagoya Math. J., v. 95, 1984, pp. 125-135. MR 759470 (86b:11069)
  • [3] M. J. Cowles, "On the divisibility of the class number of imaginary quadratic fields," J. Number Theory, v. 12, 1980, pp. 113-115. MR 566877 (81m:12005)
  • [4] G. Degert, "Über die Bestimmung der Grundeinheit gewisser reell-quadratischer Zahlkörper," Abh. Math. Sem. Univ. Hamburg, v. 22, 1958, pp. 92-97. MR 0092824 (19:1164d)
  • [5] B. H. Gross & D. E. Rohrlich, "Some results on the Mordell-Weil group of the Jacobian of the Fermat curve," Invent. Math., v. 44, 1978, pp. 201-224. MR 0491708 (58:10911)
  • [6] H. Hasse, "Über mehrklassige aber eingeschlechtige reell-quadratische Zahlkörper," Elem. Math., v. 20, 1965, pp. 49-59. MR 0191889 (33:116)
  • [7] Lu Hongwen, "The continued fractions, class number and the others," Sci. Sinica Ser. A, v. 26, 1983, pp. 1275-1284. MR 745799 (85i:11091)
  • [8] M. Kutsuna, "On the fundamental units of real quadratic fields," Proc. Japan Acad. Sci., v. 50, 1974, pp. 580-583. MR 0376603 (51:12778)
  • [9] S. D. Lang, "Note on the class number of the maximal real subfield of a cyclotomic field," J. Reine Angew. Math., v. 290, 1977, pp. 70-72. MR 0447177 (56:5492)
  • [10] R. A. Mollin, "Lower bounds for class numbers of real quadratic fields," Proc. Amer. Math. Soc., v. 96, 1986, pp. 545-550. MR 826478 (88e:11113)
  • [11] R. A. Mollin, "Diophantine equations and class numbers," J. Number Theory, v. 24, 1986, pp. 7-19. MR 852186 (87i:11155)
  • [12] R. A. Mollin, "On the insolubility of a class of diophantine equations and the nontriviality of the class numbers of related real quadratic fields of Richaud-Degert type," Nagoya Math. J. (To appear.) MR 881007 (88d:11105)
  • [13] R. A. Mollin, "On class numbers of quadratic extensions of algebraic number fields," Proc. Japan Acad. Ser. A Math. Sci., v. 62, 1986, pp. 33-36. MR 839801 (87i:11156)
  • [14] C. Richaud, "Sur la résolution des équations $ {x^2} - A{y^2} = \pm 1$," Atti Accad. Pontif. Nuovi Lincei, 1866, pp. 177-182.
  • [15] H. Takeuchi, "On the class-number of the maximal real subfield of a cyclotomic field," Canad. J. Math., v. 33, 1981, pp. 55-58. MR 608854 (82f:12011)
  • [16] H. Yokoi, "On the diophantine equation $ {x^2} - p{y^2} = \pm 4q$ and the class number of real subfields of a cyclotomic field," Nagoya Math. J., v. 91, 1983, pp. 151-161. MR 716789 (85b:11098)
  • [17] H. Yokoi, "On real quadratic fields containing units with norm $ - 1$," Nagoya Math. J., v. 33, 1968, pp. 139-152. MR 0233803 (38:2124)
  • [18] H. Yokoi, "On the fundamental unit of real quadratic fields with norm 1," J. Number Theory, v. 2, 1970, pp. 106-115. MR 0252351 (40:5572)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R11, 11R29

Retrieve articles in all journals with MSC: 11R11, 11R29


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1987-0866112-5
Keywords: Quadratic field, class number, diophantine equation, unit
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society